Intravenous adenosine during atrioventricular nodal reentrant tachycardia - induction of atrial fibrillation with rapid conduction over an accessory pathway: Unmasking of a concomitant Wolff-Parkinson-White syndrome
Abteilung Klinische Pharmakologie, Medizinische Universitätsklinik und Poliklinik, Tübingen.Zeitschrift für Kardiologie (Impact Factor: 0.97). 07/2000; 89(6):522-6.
The antiarrhythmic properties of adenosine, its ultra-short half-life and the absence of frequent serious side effects make it a front-line agent in arrhythmia management, especially in the treatment of atrioventricular nodal reentrant tachycardia. Due to a shortening of atrial refractoriness, adenosine can facilitate the induction of atrial fibrillation. Life threatening tachycardias may result from a potential rapid conduction of atrial fibrillation over an accessory pathway especially if the latter one has a short antegrade refractory period. We report a case of a 59 year old female patient in which intravenous administration of adenosine during typical atrioventricular nodal reentrant tachycardia was followed by atrial fibrillation with rapid conduction over a hitherto unknown accessory pathway. After intravenous administration of adenosine the tachycardia was terminated successfully within 38 s. After a short period of asystole, spontaneous atrial fibrillation developed unmasking an antegrade preexcitation with subsequent rapid ventricular response (210 b/min). The three-lead ECG showed a narrow QRS complex tachycardia. Because of spontaneous conversion to sinus rhythm and the absence of hemodynamic compromise there was no need for external cardioversion. During electrophysiological study an antidromic atrioventricular reentrant tachycardia was recorded over a left posteroseptal accessory pathway including antegrade conduction properties only. Because of its ultrashort half-life, serious side effects after adenosine administration are rare. The possibility of life threatening proarrhythmias after intravenous adenosine administration should be taken into consideration if the etiology of a paroxysmal supraventricular tachycardia is not clear and a concomitant Wolff-Parkinson-White syndrome cannot be excluded. As with application of all intravenous antiarrhythmic agents, the administration of adenosine should only be performed if continuous ECG monitoring and cardioversion facilities are available and possible.
- [Show abstract] [Hide abstract]
ABSTRACT: The vagal maneuver is the first line of therapeutic available for patients with paroxysmal supraventricular tachycardia. It increases vagal tone and includes the traditional ocular compression, carotid sinus massage, and Valsalva maneuver. A 40-year-old man was admitted because of 180 beats/min regular narrow QRS-complex tachycardia. The physician in the emergency department had performed an ocular compression, and at its ending, the tachycardia degenerated into unstable hemodynamically high ventricular rate atrial fibrillation. It was reverted to sinus rhythm by electrical shock. The electrophysiologic study documented a latent posterolateral bypass tract, with an anterograde refractory period of 210 milliseconds, which was successfully ablated.Journal of electrocardiology 09/2009; 42(6):645-7. DOI:10.1016/j.jelectrocard.2009.07.001 · 1.36 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.